Vermont, 2022

Winter Storm in Vermont, February 25, 2022

February 25, 2022 · NWS ALY · 3 events in 3 counties and zones

An area of low pressure pushed across the region during the morning and early afternoon hours on Friday, February 25, 2022 producing a period of snow, falling heavy at times. Snowfall amounts of 6 to 9 inches were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure pushed across the region during the morning and early afternoon hours on Friday, February 25, 2022 producing a period of snow, falling heavy at times. Snowfall amounts of 6 to 9 inches were common. The heaviest snow fell at the time of the morning rush hour with snowfall rates in excess of 1 inch per hour at that time. This led to a chain-up law to go in effect on Route 9.

Key impacts: travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 25, 1:02 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 25, 1:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
102 AM EST Fri Feb 25 2022

.SYNOPSIS...
Snow will quickly overspread the region overnight, as low pressure
moves through the Ohio Valley into Pennsylvania. The snow will
come down heavy at times through the morning. Sleet is expected
to mix in with the snow across the southeastern Catskills, mid
Hudson Valley, southern Berkshires and northwestern Connecticut
and may even change to sleet and even freezing rain for a period
this morning. The snow will taper off south to north this
afternoon into the evening as the storm moves off to our east
away from the region. It will get cold across the area tonight
with lows mainly down into the single digits.

&&

.NEAR TERM /THROUGH TODAY/...
.UPDATE...Made some minor adjustments to delay onset of snow
slightly from previous forecast, as current obs with dewpoint
depressions of 10-20F indicating plenty of dry air still in
place near the surface. It will take a few more hours to
saturate the column, with snow expected to develop between 1-3
am for areas south/west of Albany and 3-5 am from Albany
north/east. Once snow starts it will become heavy fairly
quickly, with snowfall rates of 1-2 inches per hour occurring
during the morning commute.

.PREVIOUS[0954]...Significant winter storm to impact the area.
Hazardous weather conditions will impact the morning commute
with snowfall rates of 1 to 2 inches per hour. The evening
commute may also be impacted especially from the Capital Region
north and east.

Winter Storm Warning Headlines:

Until to 7 pm Friday: Ulster, Dutchess and Litchfield counties
for total snow and sleet accumulations of 4 to 8 inches and ice
accumulations a light glaze to a tenth of an inch.

Until 10 pm Friday: Mohawk Valley, Capital District, northern
and central Taconics, Schoharie Valley, Helderbergs, northern
Catskills, northern portions of the mid Hudson Valley and the
Berkshires for total snow accumulations of 8 to 12 inches. Some
sleet could mix in Friday morning across Greene, Columbia and
southern Berkshire counties.

1 am to 10 pm Friday: The western and southern Adirondacks, Lake
George Saratoga region, and southern Vermont for total snow
accumulations of 8 to 12 inches with 12 to 18 inches over the
southern Greens.

High pressure /1036hPa/ over southern Quebec continues to
funnel low-level cold and dry across the region. Sfc dewpoints
are from single digits to lower teens across the forecast based
on the NYS mesonet and METARs. Mid and high clouds continue to
engulf the region. Low pressure continues towards and into the
OH Valley tonight. Clouds will continue to thicken and lower
ahead of the primary cyclone and its warm front over the Mid
Atlantic States. The 00Z KALY sounding has a PWAT of 0.18" and
is very dry with mid level cloud deck setting up around 700 hPa.
KOKX has saturated with clouds at 4-5 kft AGL and a PWAT of
0.46". Clouds will thicken quickly into the early morning hours.

Onset time of snowfall continues to be from midnight to 2 am
south of the Capital Region, and 2 am to 5 am from the Capital
Region northward based on the latest 3-km HRRR, NAM and FV-3
trends. Once the column saturates snowfall rates will quickly
increase to at or greater than an inch an hour due to the
strong isentropic lift and deep fetch of moisture. The latest
HREFs continues to show high probabilities for these rates. Lows
will be of the wet bulb variety in the teens to lower 20s with
single digits in the southern Adirondacks and southern Greens.
The pcpn will likely start to transition to a mixture of snow
and sleet over the mid Hudson Valley/southeast Catskills,
southern Taconics and NW CT shortly after daybreak.

Previous near term follows...

Synoptic setup: Guidance remains in good agreement with an open,
progressive wave trough tracking eastward across the Great Lakes
Region tonight and and New England on Friday. At the surface, the
primary low tracks from the Ohio Valley northeastward into western
PA and southwestern NY by early Friday morning as a secondary
coastal low develops south of Long Island. The coastal low will
become the dominant low as it tracks by Cape Cod Friday
afternoon. An inverted trough, the remnants of the primary low,
will keep low level convergence in place through Friday
afternoon. The system will depart Friday evening.

Forcing: Low level southerly flow will increase tonight into Friday
morning ahead of the system with 40-50 knots at 850 mb. Along with
an tightening thermal gradient, strong isentropic lift will occur
across the area after midnight resulting in snow rapidly
overspreading the area. Guidance continues to indicate the best
F-Gen will be in the low levels around 850 mb with a max through
Friday morning. Snowfall rates of 1 to 2 inches per hour are
expected. The pattern/evolution of the system remains indicative
of a laterally-translating snow banding situation (CSTAR
research).

Precipitation: The warm nose associated with the primary low is not
as strong as previous runs. It peaks around 800 mb early to mid
Friday morning then quickly collapses. Expecting all snow across the
Schoharie Valley, Capital District into southern Vermont. Expecting
sleet to mix in with the snow beginning around sunrise across the
southern third of the forecast area. A period of sleet and freezing
rain is possible across the far southern most portion of the area.
Once the warm noses collapses changeover back to snow is expected
before precipitation begin to taper off as an impinging dry slot
begin to move across the southern part of the area first. The snow
will taper off southwest to northeast through the afternoon into the
evening lingering the longest across southern Vermont. Snow could
linger into the early evening across the Capital District as
some Hudson-Mohawk Convergence snow is possible.

QPF: Looking mainly around an inch with slighter lower amounts
across the far northwestern corner of the forecast area.

Winds: Some blowing and drifting of snow may occur Friday morning
across the higher terrain of western New England and across the
western Mohawk Valley into portions of the western Adirondacks as
easterly flow increases with gusts into the 20s. Otherwise, winds
are not expected to be an issue.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Colder air will be ushered in the wake of the system on
northwesterly flow as the coastal low continues to deepen as it
moves away and higher pressure quickly builds in. Expecting lows
mainly in the single digits with just below zero across the western
Adirondacks and around 10 degrees in portions of the mid-Hudson
Valley into northwestern Connecticut.

High pressure will dominate our weather Saturday with below normal
temperatures. Expecting highs from the teens in the western
Adirondacks to around 30 degrees in the mid-Hudson Valley.

A few lake enhanced/upslope snow showers could occur in the western
Adirondacks as westerly flow aligns off Lake Ontario.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The extended forecast period will feature a progressive weather
pattern punctuated with perhaps a few northern stream clipper-
like systems. Despite the potential for a few clipper systems,
the weather pattern will be drier than normal with much of the
area seeing many dry hours. It will also be colder than normal
over the area amid an Arctic cold front that will arrive Sunday
evening and mean mid-upper troughing as the vortex rotates to
our north over the Atlantic side of the Arctic (from eastern
Canada into Greenland).

We start off the period Saturday night through Sunday where the
first of potentially a series of shortwaves approach the area.
Saturday night into Sunday, the forecast area will be ahead of an
Arctic front associated with the approaching northern stream clipper
system. Winds will be out of the southwest 5-15 kts with gust as
high as 20-30 kts during the day on Sunday ahead of the Arctic cold
front. Clouds will be on the increase over the area especially over
the northern half of the forecast area. During the day on Sunday,
snow showers will increase in probability and coverage from
northwest to southeast with the highest probabilities and confidence
for snow showers being over the Capital Region and points northwest.
It's not a slam dunk, but there is some potential of a snow squall
developing along or just ahead of the Arctic front with snow squall
parameters in the 3-5 range. There's some uncertainty in just how
steep mid-level lapse rates get and well as how strong the pressure
gradient and isallobaric wind couplet gets. Surface-based SBCAPE
values were sampled as high as 60-70 J/kg so there's potential
for a burst of moderate to heavy snow should trends continue and
all other dynamics come into place. Overall, snow amounts will
be light given that the system is moisture starved (i.e.
continental Polar track) and that the system will be rather
quick moving.

Once the Arctic cold front pushes past the area, Sunday evening,
temperatures are expected to plummet amid strong dry and cold air
advection. Precipitation will come to an end as well as negative
vorticity advection increasing over the area. Winds will shift out
of the northwest and remain blustery over the area (10-20 kts with
gusts as high as 30 kts or so). With the area firmly on the western
side of an anomalously strong mid-upper trough and skies showing
some clearing, overnight low temperatures will fall into the single
digits over much of the area, low teens over the mid-Hudson Valley,
and as low as -5F over the SW Adirondacks. Given that there will
still be some winds Sunday night, wind chill values are expected to
range from the single digits over the mid-Hudson Valley to -20F over
the SW Adirondacks.

A surface high builds further into the region on Monday giving way
to dry and tranquil conditions.

Tuesday through Thursday, we have to continue to monitor the
potential a couple more northern stream shortwaves/clipper systems.
There remains model discrepancies on the outcome with some models
signaling light snow showers over the area in response to these
shortwaves, while other models keep the area dry. Given the
uncertainty in timing and shortwaves, have kept the forecast area
dry with low grade (20%) Pops. Will have the chance to ramp up PoPs
if model members come into better agreement and thus confidence
increases.

With our average highs and lows for this time period being ~40F and
21-22F, respectively, anomalies will run colder than normal for late
February and early March standards. Our day-to-day highs will mainly
be in the 30s along the river valleys (cooler higher elevations).
The exception being Monday where the high temperature is forecast to
be in the 20s along the river valleys. Overnight lows will mainly be
in the teens to 20s along the river valleys with the exception of
Sunday night where lows are forecast to be in the single digits.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR conditions as of 06 UTC will quickly deteriorate through 08
UTC as snow quickly overspreads the terminals from west to east
with GFL, POU and ALB observing snow first and PSF delayed about
1 hour. Once snow begins, ceilings will likely become MVFR with
visibilities becoming IFR as snow rapidly becomes moderate to
heavy. In fact, a period of heavy snow is expected at all TAF
sites from 08 UTC through 12 UTC resulting in 1/4 visibilities
and VLIFR conditions. Then, snow mixes with and turns to sleet
at POU before heavy snow at ALB and PSF mixes with sleet by 14
UTC. During the transition to sleet, visibilities should
improve to 1/2SM or even 1SM. POU could turn to freezing rain
for a brief period from 14 - 17 UTC and included a TEMPO group
to highlight this icing potential. GFL likely remains all snow
through 18 UTC.

After around 17-18z, any sleet or freezing rain changes back
over to snow showers but the precipitation intensity turns
lighter, allowing vsibilities to improve to IFR. However,
ceilings could become IFR. Snow showers will finally come to
end first at POU by 19-20z followed by GFL and PSF by 21-23z.
ALB could continue to see light snow showers through 00 UTC
which would keep MVFR or IFR visibilities in place, depending
on the intensity.

North to northeast winds sustained near 5 kts will shift to the
east-southeast as the snow begins and remains sustained
5-10kts. As the heaviest snow exits by 17-18 UTC, winds shift
to the southeast and turn lighter (less than 5kts) before
shifting to the northwest as the snow comes to an end by 18 - 21
UTC. As winds shift to the northwest, sustained winds increase
to 6-12kts with gusts up 20kts likely.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SN.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Breezy. Slight Chance of RA...SN.
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Most river levels will continue with a colder air mass in place
with ice jams possibly freezing in place mainly north of I-90.
The seasonably cold temperatures are expected to continue into
next week. Widespread heavy snow will occur late tonight through
Friday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 PM EST this evening for CTZ001-
     013.
NY...Winter Storm Warning until 7 PM EST this evening for
     NYZ063>066.
     Winter Storm Warning until 10 PM EST this evening for
     NYZ038>040-047>054-058>061.
     Winter Storm Warning until 10 PM EST this evening for NYZ032-
     033-041>043-082>084.
MA...Winter Storm Warning until 10 PM EST this evening for MAZ001-
     025.
VT...Winter Storm Warning until 10 PM EST this evening for
     VTZ013>015.

&&

SYNOPSIS...IAA/Wasula
NEAR TERM...IAA/JPV/Wasula
SHORT TERM...IAA
LONG TERM...Evbuoma
AVIATION...Speciale
HYDROLOGY...IAA
Hazardous weather outlook, Feb 24, 3:42 PM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
342 PM EST Thu Feb 24 2022

NYZ032-033-041>043-082>084-VTZ013>015-251200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
342 PM EST Thu Feb 24 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 PM EST FRIDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks and the Lake George Saratoga region of eastern New York,
and for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-NYZ038>040-047>054-058>061-251200-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-
342 PM EST Thu Feb 24 2022

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 PM
EST FRIDAY...

This Hazardous Weather Outlook is for the Mohawk Valley, Capital
District, northern and central Taconics, Schoharie Valley,
Helderbergs, northern Catskills and northern portions of the mid
Hudson Valley of eastern New York, and for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-013-NYZ063>066-251200-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
342 PM EST Thu Feb 24 2022

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...

This Hazardous Weather Outlook is for Litchfield County in northwestern
Connecticut and for Ulster and Dutchess Counties in eastern New
York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
February 25, 2:00 AM EST to 3:00 PM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
February 25, 2:00 AM EST to 3:00 PM EST
Where
Western Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
February 25, 2:00 AM EST to 3:00 PM EST
Where
Eastern Windham forecast zone
Reported by
CoCoRaHS
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009161, 1009162, 1009163.